Hail, Ector
- When
- May 13, 1:52 PM CST to 1:57 PM CST
- Where
- Ector County, 2 mi SE of Odessa
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.829, -102.346
An upper level low was over far West Texas which increased lift across the area. There was good instability and wind shear present.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level low was over far West Texas which increased lift across the area. There was good instability and wind shear present. These conditions resulted in hail and flash flooding across the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 13, 1:14 PM CST, 38 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 214 PM CDT Mon May 13 2019 .DISCUSSION... The upper-level low was in between El Paso City and Presidio with strong cloud top cooling in the difluent region aloft and with steep LRs there is a favorable set-up for SHRA/TSRA today. There is still the concern for a few severe storms and heavy rain. Severe concerns are mostly confined to the Trans Pecos/Big Bend where 0-6km bulk shear is strongest (40kts). Even though models have been inconsistent with timing/placement of QPF we have not lost all confidence and heavy rain is still possible as large area of SHRA/TSRA moves in from the west. Heavy rain is possible across the central PB, if not likely, between 3-7 PM. Heavy rain potential will mostly be across the srn PB/Lower Trans Pecos between 9 PM-1 AM. The upper low will move east through evening and by 06Z/Tue will be near the Pecos River in the Lower Trans Pecos and as such we will keep chance/likely PoPs until at least 06Z. Less cloud cover and height rises on Tue will start a warming and drying trend. An isold storm or 2 is possible in the Davis Mtns Wed PM with highs mostly 85-90. Prominent mid-level ridging Thur to contribute to warming pattern with highs U80s- M90s. Dryline will retreat to near the mtns Thur evening. SW flow will develop Fri in wake of mid-level ridge and the dryline will push out into the PB with a few severe dryline storms possible. ECMWF is much deeper/slower with mid- level trof than GFS and thus more favorable for severe storms to continue into Sat AM. In its wake dry conditions will follow, setting up Mon to be hot. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 55 79 58 84 / 50 10 0 0 Carlsbad 52 84 57 89 / 10 0 0 0 Dryden 57 83 61 86 / 70 10 0 10 Fort Stockton 53 81 58 86 / 50 0 0 0 Guadalupe Pass 52 78 57 83 / 10 0 0 0 Hobbs 49 81 54 86 / 20 0 0 0 Marfa 43 79 47 84 / 30 0 10 10 Midland Intl Airport 54 81 58 86 / 50 0 0 0 Odessa 54 81 58 86 / 50 0 0 0 Wink 52 83 57 89 / 30 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 150 PM CDT Mon May 13 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-141900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 150 PM CDT Mon May 13 2019 /1250 PM MDT Mon May 13 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms are expected to persist this afternoon and evening across much of west Texas and southeastern New Mexico. A few thunderstorms may become strong to marginally severe with damaging winds and large hail possible. Slow movement of these storms will result in rainfall rates of one to one and a half inches per hour, causing localized flash flooding, especially in urban areas. Storm coverage will decrease later tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are possible Friday afternoon through early Saturday morning. While it is too early to be precise on exact location and timing, large hail, damaging winds, and isolated tornadoes are increasingly likely. Stay weather aware and monitor for later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible and local interests should stay current with the latest weather forecast. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 70
Special Weather Statement National Weather Service Midland/Odessa TX 1230 PM CDT Mon May 13 2019 TXZ059-067-274-131815- Loving TX-Reeves County Plains TX-Ward TX- 1230 PM CDT Mon May 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES... NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND LOVING COUNTIES UNTIL 115 PM CDT... At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Mentone, moving north at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mentone and Slash Ranch. LAT...LON 3199 10342 3157 10330 3139 10369 3176 10403 TIME...MOT...LOC 1730Z 160DEG 13KT 3160 10365 80
Special Weather Statement National Weather Service Midland/Odessa TX 144 PM CDT Mon May 13 2019 NMZ033-034-TXZ045-050-059-060-131930- Southern Lea County NM-Central Lea County NM-Loving TX-Andrews TX- Gaines TX-Winkler TX- 144 PM CDT Mon May 13 2019 ...SPECIAL WEATHER STATEMENT... At 144 PM CDT/1244 PM MDT/, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles west of Andrews to 11 miles southwest of Jal. Movement was northwest at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Eunice, Jal, Jal Airport, Eunice Airport, Bennett and Frankel City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3266 10282 3234 10363 3194 10339 3223 10265 TIME...MOT...LOC 1844Z 138DEG 14KT 3225 10278 3202 10334 87
Special Weather Statement National Weather Service Midland/Odessa TX 225 PM CDT Mon May 13 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-140130- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, Sanderson, Guadalupe Mountains NP, Pine Springs, Van Horn, Pecos, Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 225 PM CDT Mon May 13 2019 /125 PM MDT Mon May 13 2019/ ...HEAVY RAIN WITH LOCALIZED FLASH FLOODING POSSIBLE THROUGH EARLY THIS EVENING... An upper level low pressure system between El Paso City and Presidio will continue to move into west Texas today and will exit west Texas by Tuesday morning. Widespread showers and thunderstorms moving across the Trans Pecos, the Permian Basin and southeast New Mexico will be capable of heavy rain possibly resulting in localized flash flooding as well as a few severe storms. Localized flooding, however, could also occur elsewhere with lighter precipitation especially in urban and other poor drainage areas. Local interest should stay current with the latest weather forecast and potential for severe weather and flooding today.
Special Weather Statement
National Weather Service Midland/Odessa TX
235 PM CDT Mon May 13 2019
TXZ279-132015-
Central Brewster County TX-
235 PM CDT Mon May 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 315 PM CDT...
At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Marathon, or 23 miles southeast of Alpine, moving
east at 15 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Marathon.
LAT...LON 3002 10343 3013 10346 3020 10346 3032 10313
3004 10304
TIME...MOT...LOC 1935Z 255DEG 13KT 3013 10338
80Special Weather Statement
National Weather Service Midland/Odessa TX
243 PM CDT Mon May 13 2019
TXZ061-062-132030-
Midland TX-Ector TX-
243 PM CDT Mon May 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN
ANDREWS AND NORTHWESTERN MIDLAND COUNTIES UNTIL 330 PM CDT...
At 243 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Odessa Schlemeyer Field, Warfield and Midland Airpark.
This includes Interstate 20 between mile markers 110 and 137.
LAT...LON 3167 10229 3176 10248 3209 10233 3209 10224
3200 10204
TIME...MOT...LOC 1943Z 207DEG 17KT 3179 10235
80The Midland/Odessa radar (KMAF), 19 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
2 hail, 1 flash flood. Local standard time, as filed.
Heavy rain moved across Ector County and produced flash flooding in Odessa. The water was half way up the wheels of a vehicle. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817358, 817359, 817360.